Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 124, NWS Las Vegas, NV

October 5, 2015Clark County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Oct 5, 2015, 11:17 AM PDT for Clark County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2015, 11:17 AM PDT (18:17 UTC)
Expired
Oct 5, 2015, 2:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Clark County, NV

The radar

The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 1:15 PM PDTFLASH FLOOD11 W Valley Of Fire Stat, NVNHP REPORTS VALLEY OF FIRE ROAD CLOSED DUE TO FLOODING. PICTURES INDICATE ABOUT A FOOT OF WATER FLOWING OVER THE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 118 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.3 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2015-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2015-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WGUS55 KVEF 051817
FFWVEF
NVC003-052115-
/O.NEW.KVEF.FF.W.0124.151005T1817Z-151005T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1117 AM PDT MON OCT 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 215 PM PDT
    
* AT 1115 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE VALLEY OF FIRE ACCESS ROAD FROM INTERSTATE 15 
  OR THE UPPER CALIFORNIA WASH BASIN. THE STORM IS MOVING NORTH AT 
  15 MPH. FLASH FLOODING IS OCCURRING OR EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MOAPA TOWN AND VALLEY OF FIRE. 

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 63 AND 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3667 11458 3641 11446 3629 11488 3647 11495
      3662 11492 3672 11491 3674 11477

$$

BP
3 follow-up statements
775 
WGUS75 KVEF 051856
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1156 AM PDT MON OCT 5 2015

NVC003-052115-
/O.CON.KVEF.FF.W.0124.000000T0000Z-151005T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
1156 AM PDT MON OCT 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR
NORTHEASTERN CLARK COUNTY...

AT 1153 AM PDT...SHOWERS AND ISOLATED THUNDERSTORMS HAVE WEAKENED 
SOME OVER THE ACCESS ROAD TO THE VALLEY OF FIRE STATE PARK OFF 
INTERSTATE 15. DOPPLER RADAR ESTIMATED NEARLY ONE INCH OF RAIN HAD 
FALLEN ALONG THE ROAD AND UPSTREAM IN THE UPPER CALIFORNIA WASH. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MOAPA TOWN 
AND VALLEY OF FIRE. 

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 63 AND 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3667 11458 3641 11446 3629 11488 3647 11495
      3662 11492 3672 11491 3674 11477

$$

BP
013 
WGUS75 KVEF 052004
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
104 PM PDT MON OCT 5 2015

NVC003-052115-
/O.CON.KVEF.FF.W.0124.000000T0000Z-151005T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
104 PM PDT MON OCT 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR
NORTHEASTERN CLARK COUNTY...

AT 101 PM PDT...HEAVY RAINFALL ENDED ACROSS THE WARNED 
AREA...HOWEVER RADAR SHOWS ADDITIONAL AREAS OF HEAVY RAIN NEAR ECHO 
BAY MOVING TOWARD THE VALLEY OF FIRE STATE PARK. FLASH FLOODING IS 
OCCURRING OR EXPECTED TO BEGIN SHORTLY ALONG PARTS OF THE VALLEY OF 
FIRE HIGHWAY.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MOAPA TOWN AND VALLEY OF FIRE. 

THIS INCLUDES INTERSTATE 15 IN NEVADA BETWEEN MILE MARKERS 63 AND 90.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3667 11458 3641 11446 3629 11488 3647 11495
      3662 11492 3672 11491 3674 11477

$$

BP
914 
WGUS75 KVEF 052108
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
208 PM PDT MON OCT 5 2015

NVC003-052117-
/O.EXP.KVEF.FF.W.0124.000000T0000Z-151005T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLARK NV-
208 PM PDT MON OCT 5 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN CLARK COUNTY WILL EXPIRE
AT 215 PM PDT...

FLOOD WATERS HAVE STARTED TO RECEDE...AND ARE NO LONGER EXPECTED TO 
POSE A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

LAT...LON 3667 11458 3641 11446 3629 11488 3647 11495
      3662 11492 3672 11491 3674 11477

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 10:09 AM PDT, 1 hour 8 minutes earlier.

Area forecast discussion, Oct 5, 10:09 AM PDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1009 AM PDT MON OCT 5 2015

.SYNOPSIS...A STRONG AND COOL EARLY SEASON STORM SYSTEM WILL BRING
WIDESPREAD SHOWERS AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY
AS WELL AS ACCUMULATING HIGH MOUNTAIN SNOWFALL. SOME OF THE STORMS
COULD PRODUCE SMALL HAIL AND HEAVY RAIN. AS THE STORM SYSTEM DEPARTS
TO THE EAST ON TUESDAY...LINGERING SHOWERS WILL SLOWLY DIMINISH WITH
DRY WEATHER RETURNING FOR THE SECOND HALF OF THE WEEK. COOL
TEMPERATURES EARLY IN THE WEEK...BUT WITH HIGH PRESSURE BUILDING IN
DURING THE WEEK TEMPERATURES WILL CLIMB TO ABOVE NORMAL READINGS
DURING THE SECOND HALF OF THE WORK WEEK.
&&

.UPDATE...THE LATEST RADAR SHOWED THE MAIN AREA OF FOCUS EXTENDED
FROM LAKE MEAD SOUTH ALONG THE COLORADO RIVER VALLEY TOWARD LAKE
HAVASU WHERE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WERE
HEADING NORTH. EMBEDDED STRONGER ACTIVITY WAS PRODUCING HAIL UP TO
DIME SIZE AS WELL AS DOWNPOURS THAT TRIGGERED MINOR STREET FLOODING
IN LAKE HAVASU CITY. TRAINING OF STORMS IN THIS AREA COULD ALSO LEAD
TO NEW AREAS OF MINOR FLOODING. THE FLOOD THREAT TODAY WILL MAINLY
BE LIMITED TO MORE ADVISORY TYPE FLOODING AS FAR AS THE AMOUNT OF
WATER SO WE WILL NOT ISSUES A FLASH FLOOD WATCH AT THIS TIME. THAT
SAID, ANY STORMS THAT FORM IN SENSITIVE TERRAIN AREAS OR DUMP VERY
HEAVY RAINFALL WITH RATES EXCEEDING AN INCH PER HOUR WILL BE CAPABLE
OF PRODUCING TRUE FLASH FLOODING CONDITIONS.

THE SEVERE THREAT STILL IS OUT THERE FOR THIS AFTERNOON AND EVENING
WITH STORMS WITH GOOD UNIDIRECTIONAL SHEAR NOTED IN THE OBSERVED
SOUNDING FROM VEGAS THIS MORNING AS WELL AS FORECAST SOUNDINGS. WE
ARE STARTING TO SEE SOME CLEARING IN SOUTHEAST MOHAVE COUNTY WHICH
IS THE AREA MOST AT RISK FOR SEVERE STORMS TODAY PER SPC. GUSTY
WINDS AND/OR LARGE HAIL WILL BE THE MAIN THREATS.

SNOW LEVELS HAVE RISEN BACK ABOVE 9500 FEET AND WILL REMAIN THERE
MUCH OF THE DAY UNLESS WE GET ANY HEAVIER BURSTS OF ACTIVITY. ALL
THE OPERATIONAL MODELS CRANK UP SHOWER ACTIVITY THIS AFTERNOON
ACROSS INYO AND ESMERALDA COUNTY AND MOVE ACTIVITY WEST WHICH WILL
HELP TO UPSLOPE AND THUS MAY RESULT IN MORE EFFICIENT PRECIPITATION
RATES. THIS MAY HELP TO LOCALLY LOWER SNOW LEVELS. THE WINTER
WEATHER ADVISORIES WILL BE LEFT AS IS FOR NOW AS SNOW LEVELS WILL
DROP TONIGHT OVER SOUTHERN NEVADA AS THE CENTER OF THE COLD LOW
PASSES BY TO THE SOUTH.

AT THIS TIME NO CHANGES WILL BE MADE TO THE GRIDS AS THE GENERAL
TRENDS IN THE FORECAST LOOK ON TRACK.

&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT.

THE LOW WILL PROGRESS SLOWLY EAST TODAY SO THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO REMAIN THROUGH MUCH OF THE DAY AND
EVENING. MOST LOCATIONS WILL LIKELY SEE BETWEEN A QUARTER AND HALF
AN INCH OF RAIN WITH SOME LOCALIZED AREAS RECEIVING BETWEEN A HALF
AND THREE QUARTERS OF AN INCH. A FEW INCHES OF SNOW WAS REPORTED IN
THE SIERRA WITH UPWARDS OF 4 INCHES AROUND THE 9K FOOT LEVEL. SOME
LIGHT ACCUMULATIONS WERE ALSO NOTED IN THE SPRING MOUNTAINS AT THE
HIGHEST ELEVATIONS. AS THE LOW MOVES CLOSER TO SOUTHERN NEVADA SNOW
LEVELS ARE EXPECTED TO DROP AND LOCATIONS ABOVE 8500 FEET COULD SEE
A FEW INCHES OF SNOW BY THIS AFTERNOON. WILL KEEP THE CURRENT WINTER
WEATHER ADVISORY IN PLACE. THE LOW CENTER IS FORECAST TO TRACK
DIRECTLY OVER SOUTHERN NEVADA OVERNIGHT TONIGHT AND THEN NEARLY
STALL THROUGH TUESDAY AFTERNOON. THIS WILL KEEP AT LEAST SCATTERED
SHOWERS AND ISOLATED THUNDERSTORMS GOING THROUGH TUESDAY WITH MOST
OF THE SHOWER ACTIVITY CONFINED TO THE EASTERN HALF OF THE FORECAST
AREA.

THE LOW IS EXPECTED TO FINALLY EJECT EAST TUESDAY NIGHT WITH JUST
SOME ISOLATED SHOWERS TUESDAY NIGHT...BUT DRY CONDITIONS AND WARMER
TEMPERATURES BY WEDNESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY.

NO SIGNIFICANT CHANGES TO THE LONG TERM FORECAST THIS MORNING. THE
UPPER LEVEL LOW THAT WILL KEEP THE SHORT TERM PERIOD ACTIVE WILL BE
PUSHING SOUTHEAST THROUGH SOUTHERN AZ WEDNESDAY BEFORE STALLING OVER
SOUTHERN NM/AZ BORDER THURSDAY MORNING AND DRIFTING SOUTH. THIS WILL
ALLOW HIGH PRESSURE TO NOSE INTO THE REGION...BRINGING DRIER...
WARMER...AND CALMER CONDITIONS TO THE REGION. HIGH PRESSURE IS
EXPECTED TO DOMINATE WELL INTO THE WEEKEND WITH TEMPERATURES RISING
BACK ABOVE NORMAL (BACK INTO THE LOW-MID 90'S FOR LAS VEGAS).

MODELS CONTINUE TO INDICATE THAT THE SAME UPPER LEVEL LOW WILL
RETROGRADE WEST ACROSS NORTHERN MEXICO AND OVER THE PACIFIC SOUTH OF
SAN DIEGO OVER THE WEEKEND. RUN-TO-RUN AGREEMENT ON JUST WHERE THE
LOW ENDS UP IS VERY POOR AS EXPECTED FOR THIS TYPE OF FEATURE...BUT
IT'S CERTAINLY A POSSIBILITY THAT IT COULD IMPACT THE REGION (AGAIN)
SOMETIME NEXT WEEK.
&&

UPDATED AVIATION SECTION
950 AM PDT MON OCT 5 2015

AVIATION...FOR MCCARRAN...A STRONG LOW PRESSURE CIRCULATION OVER
SOUTHERN CALIFORNIA WILL SLOWLY MOVE TOWARD THE COLORADO RIVER
VALLEY THROUGH TONIGHT. THIS WILL PRODUCE NUMEROUS SHOWERS AND
THUNDERSTORMS MOVING FROM SOUTHEAST TO NORTHWEST AT 25-30 MPH WHICH
WILL IMPACT THE KLAS TERMINAL AREA AS WELL AS THE PEACH
SPRINGS...MORMON MESA AND BEATTY CORRIDORS. VSBYS MAY LOWER TO UNDER
6SM AT TIMES. LOCAL MOUNTAIN OBSCURATIONS ARE LIKELY. WINDS WILL
FAVOR A NORTHEAST DIRECTION AROUND 6-7 KTS THIS MORNING AND THEN
BECOME MORE SOUTHEASTERLY DURING THE AFTERNOON WITH SPEEDS AROUND 7-
9KTS. ACTIVITY WILL BECOME MORE SHOWERY IN NATURE BY LATER IN THE
AFTERNOON INTO THIS EVENING WITH SHRA REMAINING AROUND THROUGH
TUESDAY AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STRONG LOW PRESSURE CIRCULATION OVER SOUTHERN
CALIFORNIA WILL SLOWLY MOVE TOWARD THE COLORADO RIVER VALLEY THROUGH
TONIGHT. SCATTERED TO NUMEROUS SHRA/TSRA EXPECTED THIS OVER MOST
AREAS WITH RAIN BECOMING MORE WIDESPREAD AFTER 12Z AND CONTINUING
THROUGH MID AFTERNOON.  CIGS MAY DROP AS LOW AS 3K-6K FEET AND VSBY
MAY DROP TO MVFR OR LOWER IN ANY STEADIER OR HEAVIER RAIN AND NEAR
TSRA. MOUNTAIN OBSCURATIONS ARE EXPECTED. PRECIPITATION SHOULD
BECOME MORE SHOWERY IN NATURE BY MONDAY EVENING.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

UPDATE...STACHELSKI
SHORT TERM...GORELOW
LONG TERM...WOLCOTT
AVIATION...ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Oct 5, 7:42 AM PDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
742 AM PDT MON OCT 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             1 WNW ASPENDELL         37.24N 118.60W
10/04/2015  M1.0 INCH        INYO               CA   TRAINED SPOTTER

            A SPOTTER MEASURED AN INCH OF SNOW BETWEEN 215 PM AND 4
            PM AT 8500 FEET IN ASPENDELL. PRECIPITATION THEN CHANGED
            BACK TO LIGHT RAIN.

1100 PM     SNOW             LAKE SABRINA            37.22N 118.62W
10/04/2015  M5.0 INCH        INYO               CA   PUBLIC

            LAKE SABRINA BOAT RAMP MEASURED 5 INCHES OF SNOW FROM
            AROUND NOON TO 11 PM ON 10/4 AT AN ELEVATION OF 9139
            FEET.

0721 AM     SNOW             3 W LONE PINE           36.59N 118.12W
10/05/2015  U0.0 INCH        INYO               CA   LAW ENFORCEMENT

            A VEHICLE WAS STUCK IN THE SNOW AT HORSESHOE MEADOWS ROAD
            NEAR WHITNEY PORTAL ROAD.

&&

STACHELSKI
Local storm report, Oct 5, 9:42 AM PDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
942 AM PDT MON OCT 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLASH FLOOD      19 SSE ORIENTAL WASH RA 36.98N 117.36W
10/04/2015                   INYO               CA   PARK/FOREST SRVC

            SCOTTYS CASTLE ROAD WAS CLOSED DUE TO WATER AND ROCKS ON
            THE ROAD.

0933 AM     HAIL             S BOULDER CITY          35.98N 114.83W
10/05/2015  E0.50 INCH       CLARK              NV   TRAINED SPOTTER

            DIME SIZE HAIL WAS REPORTED IN BOULDER CITY NEAR
            WASHINGTON AND UTAH.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 3:56 AM PDTSevere Thunderstorm WarningVEFNye20 min
Oct 5, 4:14 AM PDTAreal Flood AdvisoryVEFClark2 hr
Oct 5, 9:44 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 10:28 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 10:40 AM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 11:36 AM PDTAreal Flood AdvisoryVEFClark4 hr
Oct 5, 12:32 PM PDTAreal Flood AdvisoryVEFClark118 min
Oct 5, 3:40 PM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 4:02 PM PDTFlash Flood WarningVEFClark3 hr
Oct 5, 4:14 PM PDTSevere Thunderstorm WarningVEFClark46 min

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.